Article abstract


Intraoperative search for the sentinal node using patent blue is considered a non risk procedure. We emphasize the highly exceptional nature of this adverse effect previously observed in other disciplines using this coloring agent. We present a case of allergic reaction to patent blue in a patient who underwent left mastectomy with sentinel lymph node. About 25 min after the dye injection, the patient developed increased heart frequency and allergic skin reaction. The patient was treated successfully with decreased inspired fraction of inhaled anesthetic and fluid replacement. The patient recovered uneventfully and was discharged from the PACU 3h after the end of surgery without skin changes and was discharged from hospital on the morning after surgery. Allergic reactions with the use of patent blue are far superior to the hypersensitivity reactions seen with anesthetic and adjuvant drugs. Therefore, the anesthesiologist must be aware of cardiovascular instability associated with skin changes during the use of patent blue, for early diagnosis and appropriate treatment of this hypersensitivity reaction to this dye. Skin tests done later confirmed allergy to patent blue dye; the tests induced a small syndrome reaction. Surgical personnel who use patent blue dye should be made aware of the risk of allergic reactions, sometimes severe, to this dye.